North Carolina, 2022Damaging Winds in North Carolina, June 13, 2022
June 13, 2022 · NWS AKQ · 2 events in 1 county or zone
An overlap of high instability and a seasonally strong belt of mid-level northwesterly flow resulted in isolated storms, including a supercell, forming in extreme southeast Virginia and tracking into northeast North Carolina on June 13.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An overlap of high instability and a seasonally strong belt of mid-level northwesterly flow resulted in isolated storms, including a supercell, forming in extreme southeast Virginia and tracking into northeast North Carolina on June 13.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 13, 2:26 PM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 13, 2:26 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
326 PM EDT Mon Jun 13 2022
.SYNOPSIS...
A disturbance moving out of the Ohio Valley and lower Great
Lakes may bring thunderstorms to the region late tonight into
Tuesday. Isolated to scattered thunderstorms are possible
Wednesday and Thursday. A cold front crossing the local area
during Fri may be accompanied by more widespread showers and
thunderstorms.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 225 PM EDT Monday...
ISOLD convection beginning to pop INVOF interior SE VA and
expecting that trend to continue into this evening...esp in that
area (including NE NC). OTW...generally partly cloudy through
this evening w/ u80s-l90s temps lowering through the 80s w/ loss
of heating. Will need to watch convection now developing from
IN-IL into WI. Warm front stretches SE-NE from SW VA-nrn IL.
Models continuing to have difficulty w/ any convective complex
that rides SE INVOF/N of that front this evening...and just how
much of it survives over the mtns late tonight. Suspect that
there will at least remnants of that convection making over the
mtns and approaching at least NW counties in FA by daybreak.
Coverage/strength are uncertain attm. Lows in the l-m70s...u70s
in metro areas of Hampton Roads.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 245 PM EDT Monday...
As highlighted by my predecessor...there exists much uncertainty
wrt the forecast (including possible convection) on Tue. The
forecast hinges on what if any effect remnant convective complex
(from this afternoon/evening) has on coverage/intensity for
stms Tue. Also...should there be widespread clouds as well...that
will tamp down the heat too. Timing will be important...will
there be 1 or 2 time periods for stms (one in the morning...the
other later in the day)? Not really confident attm w/ how it
will play out. NW flow aloft can be troublesome here (for SVR).
Have decided not to stray too far the current forecast...but
will be nudging most temps down a bit due to expected VRB cloud
coverage. SPC has now included all of the FA in SLGT...raising
the threat a CAT (to ENH risk) has been mentioned (by SPC).
Highs Tue from the l80s NE to the m90s far S and SW (where a
heat advisory may be necessary). Possible evening
convection...OTW mainly partly cloudy Tue night w/ from the
m-u60s NE to the l70s S and SW.
Ridge aloft does set up just W of the local area by Wed but
(LGT) wnds from the ocean may hold down temps (esp toward the
coast). Will have highest PoPs W of I 95. Highs Wed in the
l-m80s at the coast and l-m90s inland.
Ridge aloft begins to retrograde to the WSW Wed night-Thu w/
flow aloft becoming more W. SLGT cooling aloft and low level
inflow from the S may be enough to kick off SHRAs/stms...esp N
and W. Lows Wed night in the u60s-l70s. Highs Thu from the
m-u80s at the coast to the l90s inland.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 140 PM EDT Monday...
Ridge aloft continues to break down Thu night-Fri resulting in a
cold front to approach from the NW (Thu night) then cross the local
area (Fri). Timing the front into/through the FA remains uncertain
but will keep CHCs for SHRAs/tstms (highest E and SE) through
Fri afternoon. After that...sharpening of NW flow aloft will aid
in pushing sfc hi pres S from Canada and into the mid- Atlantic
region this weekend/early week.
Lows Thu night in the l-m70s. Highs Fri in the l-m90s. Lows Fri
night in the 60s...except l70s at the immediate coast in SE VA-
NE NC. Highs Sat in the l80s N to the m80s S. Lows Sat night
in the m-u50s...except 60-65F at the coast. Highs Sun in the
u70s-l80s. Highs Mon in the u70s-l80s over the ern shore to the
m-u80s elsw.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 125 PM EDT Monday...
VFR conditions attm and will generally continue into tonight.
Isolated convection is possible w/ local flight restrictions
after 19Z/13 through about 00-02Z/14. Winds largely WSW AOB 10
kt...VRB at ORF/PHF and possibly ECG. More widespread
SHRAs/tstms possible early Tue into Tue afternoon (initially in
the morning at RIC/SBY) then SE thereafter into the afternoon
hours. Mainly VFR conditions Wed-Fri w/ possible ISOLD/SCT
SHRAs/tstms each day. Hi pres is expected to bring dry/VFR
conditions Sat.
&&
.MARINE...
As of 330 PM EDT Monday...
Weak warm front will located over the southern VA waters this
afternoon with a weak sfc flow over the area. Generally light
SSE winds 5-10 kt with local seabreezes. Still watching the
potential for a complex of thunderstorms to move off the coast,
which could bring brief strong winds. There is still great
uncertainity on timing and location. However, most likely timing
will be during the morning and impact waters from Delaware to
North Carolina.
High pressure will be centered just offshore of the area
Wednesday through Friday. Southeast-South winds 5-15 kt through
Friday. Waves will be 1-3 ft and seas 2-4 ft.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Heat Advisory until 8 PM EDT this evening for NCZ012>016-
030>032.
VA...None.
MARINE...None.
&&
SYNOPSIS...ALB/RHR
NEAR TERM...ALB
SHORT TERM...ALB/RHR
LONG TERM...ALB
AVIATION...ALB
MARINE...CPHazardous weather outlook, Jun 13, 2:03 PM EST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
303 PM EDT Mon Jun 13 2022
NCZ017-VAZ065-066-079>082-087>090-092-093-095>098-514-523>525-141915-
Western Currituck-Mecklenburg-Lunenburg-Brunswick-Dinwiddie-
Prince George-Charles City-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Eastern Chesterfield (Including Col. Heights)-York-
Newport News-Hampton/Poquoson-
303 PM EDT Mon Jun 13 2022
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are possible Tuesday as a low pressure system moves
toward the region from the northwest. There is a slight risk for
severe weather with damaging winds being the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-VAZ048-060>062-064-067>069-075>078-083>086-099-100-
509>513-515>522-141915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-New Kent-
Gloucester-Middlesex-Mathews-Accomack-Northampton-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
303 PM EDT Mon Jun 13 2022
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are possible Tuesday as a low pressure system moves
toward the region from the northwest. There is a slight risk for
severe weather with damaging winds being the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>016-030>032-141915-
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-
303 PM EDT Mon Jun 13 2022
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are possible Tuesday as a low pressure system moves
toward the region from the northwest. There is a slight risk for
severe weather with damaging winds being the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 13, 12:24 PM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
124 PM EDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TSTM WND DMG 1 NE BEULAH 37.40N 76.43W
06/12/2022 GLOUCESTER VA PUBLIC
TREES DOWN IN THE NORTH RIVER AREA.
&&
JOSpecial weather statement, Jun 13, 3:59 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Wakefield VA
459 PM EDT Mon Jun 13 2022
VAZ097-098-132130-
Virginia Beach VA-Chesapeake VA-
459 PM EDT Mon Jun 13 2022
...A strong thunderstorm will impact portions of , the southeastern
City of Chesapeake and the southern City of Virginia Beach through
530 PM EDT...
At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near
Virginia Beach, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Virginia Beach, Chesapeake, Back Bay, Fentress, Princess Anne, Mount
Pleasant, Sigma, Sandbridge Beach, Munden, Macons Corner, Pungo, Dam
Neck and Oceana NAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
&&
LAT...LON 3656 7612 3673 7624 3683 7599 3660 7587
TIME...MOT...LOC 2059Z 244DEG 20KT 3669 7609
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
TGSpecial weather statement, Jun 13, 4:28 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
528 PM EDT Mon Jun 13 2022
NCZ017-102-VAZ098-132200-
Eastern Currituck NC-Western Currituck NC-Virginia Beach VA-
528 PM EDT Mon Jun 13 2022
...A strong thunderstorm will impact portions of north central
Currituck and the southeastern City of Virginia Beach through 600 PM
EDT...
At 528 PM EDT, Doppler radar was tracking a strong thunderstorm near
Back Bay, or 9 miles north of Currituck, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Minor damage to outdoor objects is possible.
Locations impacted include...
Virginia Beach, Back Bay, Knotts Island and Munden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
&&
LAT...LON 3645 7605 3660 7612 3664 7612 3670 7592
3650 7581 3649 7583
TIME...MOT...LOC 2128Z 315DEG 8KT 3658 7601
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TGThunderstorm Wind, Currituck
- When
- June 13, 4:55 PM EST
- Where
- Currituck County, 3.61 mi WNW of Knotts Is
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 36.540, -75.980
A wind gust between 50 to 60 mph was estimated by a storm chaser in Currituck County.
Thunderstorm Wind, Currituck
- When
- June 13, 5:08 PM EST
- Where
- Currituck County, 2.82 mi SSW of Knotts Is
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.480, -75.930
A wind gust to 60 mph was estimated at Knotts Island.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Wisconsin, June 13, 20223 deaths · $121,000 · 2.25 in hail · 42 events
- Hail and Damaging Winds in Indiana, June 13, 20221 death · $175,000 · 1.75 in hail · 28 events
- Excessive Heat and Heat in Illinois, June 13 to 15, 20221 death · 22 events
- Tornado and Hail in Ohio, June 13, 2022$647,000 · EF1 · 56 events
- Rip Current in South Carolina, June 13, 20221 death · 1 event
- Rip Current in New Jersey, June 13, 20221 death · 1 event
- Tornadoes and Damaging Winds in Ohio, June 13 to 14, 2022$295,000 · EF1 · 57 events
- Damaging Winds in Ohio, June 13 to 16, 2022$905,000 · 104 kt wind · 40 events
- Damaging Winds in Michigan, June 13, 2022$5.0 million · 65 kt wind · 2 events
- Heat in Tennessee, June 13 to 16, 202215 injured · 1 event
- Hail and Damaging Winds in Ohio, June 13 to 14, 2022$955,000 · 1 in hail · 24 events
- Flash Flooding and Flooding in West Virginia, June 13 to 15, 2022$51,000 · 50 kt wind · 64 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1042747, 1042746.